Pulmonary Toxicity Associated with Bischloroethylnitrosourea (BCNU)

    loading  Checking for direct PDF access through Ovid

Abstract

Ten patients developed pulmonary fibrosis after bischloroethylnitrosourea (BCNU) therapy for malignancy. This was lethal in seven patients, four of whom had no evidence of tumor at autopsy. Presenting symptoms were either the insidious onset of cough and dyspnea or the sudden onset of respiratory failure. Physical findings were unremarkable. Chest roentgenogram usually showed interstitial infiltrates. Pulmonary function studies showed resting hypoxia with diffusion and restrictive defects. This complication of therapy does not appear to be dose related and may be made more likely by the concomitant administration of cyclophosphamide. Prednisone therapy did not benefit most patients. The literature and the implications of the use of BCNU alone or in combination are reviewed.

Related Topics

    loading  Loading Related Articles